Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC

May 22, 2004Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 22, 2004, 3:16 PM EDT for Tyrrell County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 3:16 PM EDT (19:16 UTC)
Expired
May 22, 2004, 3:45 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Tyrrell County, NC

The radar

The Morehead City radar (KMHX), 126 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS52 KMHX 221916
SVRMHX
NCC177-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYRRELL COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GUM NECK...OR ABOUT 12 MILES SOUTH OF COLUMBIA...AND MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUM NECK AROUND 325 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3583 7633 3565 7632 3564 7598 3586 7599

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:25 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 22, 10:25 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 AM EDT SAT MAY 22 2004

.PUBLIC...NO CHGS TO FCST. 12Z MHX SNDG DRIER TDY WITH PW LESS THAN
1.4. STILL SOME ENERGY AND INSTABILITY WITH MODIFIED SNDG SHOWING
CAPE ARND 2500 J/KG AND -4 TO -5 LIS. SOME BNDRYS LEFT OVER FM LAST
NIGHTS MCS JUST S ACRS CAPE FEAR AND A WEAK TROF ACRS NRN SXNS CWFA
SCT CONVECTION CUD GET GOING LTR THIS AFTN...SPLY INLAND SXNS WITH
SEABREEZE AND BNDRY INTERACTIONS. NO CHGS TO TEMPS OR WINDS WITH
HIGHS ARND 90 INLAND TO LWR AND MID 80S ON THE CST. WINDS SW 5 TO 15
MPH BECOMING SLY ALG THE CST DURG THE AFTN.

.MARINE...PERSISTENT BERMUDA HIGH PRESSURE PATTERN OVER THE WESTERN
ATLANTIC THAT HAS DOMINATED LOCAL WEATHER/MARINE PICTURE SHOW FOR
SOME 2 WEEKS SHOWING SUBTLE SIGNS OF SLOWLY SLIPPING E DURING NEXT
SEVERAL DAYS. THAT SAID...NOTHING REALLY CHANGES EXCEPT FOR SLIGHT
TIGHTENING OF SW GRADIENT AS AREAS OF LOW PRESSURE (MCSS TO BE MORE
PRECISE) TRAVERSE W-E ACROSS SOMEWHAT STATIONARY FRONTAL BOUNDARY
CURRENTLY DRAPED OVER GREAT LAKES/NE MID-ATLANTIC REGION. ONCE AGAIN
MORNING OFFSHORE BUOYS REPORTING BUMPY 5-6 SEC PERIOD SEAS IN
NEIGHBORHOOD OF 4 FT WITH A 10-20 KT SW WIND. LIKEWISE...ANOTHER
REPEAT AT THE BEACH WITH SURF CAMS/LOCAL SPOTTERS REPORTING WAVES
ALONG OBX RUNNING 2-3 FT AND 1-2 FT ALONG SOUTH FACING CRYSTAL COAST
SURF ZONES. ACCORDINGLY...RIPS IN ANOTHER LOW STATE-OF-MIND TODAY
FOR BEACH-GOERS FROM CURRITUCK BEACH LIGHT S TO TOPSAIL BEACH. ALL
THE AFORMENTIONED ONCE AGAIN ASIDE...LATEST SATELLITE IMAGERY ONCE
AGAIN SHOWS ELONGATED-SWATH OF MID/UPPER LEVEL TROFINESS ORIENTED
NE-SW ACROSS CARIB SEA. TRYING HARD NOT TO BE REPETITIVE...BUT AS
THEY HAVE DONE SO FOR NEARLY 96 HOURS...LATEST LONG RANGE GFS/MRF
DEVELOPS AREA OF WEAK (1010MB-ISH) LOW PRESSURE NEAR EASTERN END OF
CUBA/WESTERN JAMAICA-HISPANIOLA AND LIFTS/DRIFTS IT NNWD ALONG
EASTERN PERIPHERY OF BAHAMA ISLAND CHAIN AS NEW WEEK UNFOLDS...
BEFORE VEERING IT (OR DISSIPATING IT ALL-TOGETHER) NE AND INTO THE
OPEN WATERS OF THE WESTERN ATLANTIC.  GFS/MRF/NOAA WAVE III AGAIN
DEVELOPS SOMEWHAT POTENT/INCREASING E TO SE 20-30 KT FLOW ALONG WITH
7-10 FT SEAS THAT GRADUALLY SPREADS ACROSS 20N-25N/60W-75W/EASTERN
BAHAMA ISLAND CHAIN OCEAN REAL ESTATE MONDAY THRU TUESDAY. INCREASE
IN AFORMENTIONED E TO SE WIND WAVE/SWELL ENERGY TO OUR SE EVENTUALLY
MAKES ITS WAY UP TO OUR CWFA (ALBEIT MUCH SMALLER) FROM S TO N WED
AND THU (COULD LAST TIL FRI OR SO SAYS THE ARRAY OF WAVE MODELS
DATA) AS AN UNDERLYING 2-4 FT/9-10 SECOND SE SWELL. UNDERLYING
IN THAT SW WIND GRADIENT TO INCREASE WITH NEXT COLD FRONT DUE UP TO
BAT (MAY NOT MAKE THRU LOOKOUT) AROUND SAME TIME ONCOMING RELATIVELY
SPEAKING LONG DISTANCE TROPICAL-IN-NATURE SE SWELL ENERGY GRAVITATES
ITS WAY TOWARD OUR WATERS.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

JC/GC
Hazardous weather outlook, May 22, 5:38 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SAT MAY 22 2004

NCZ029-044>047-079>081-090>095-098-103-104-230937-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
538 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

In the hours before

Special weather statement, May 22, 2:29 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT SAT MAY 22 2004

NCZ047-221900-
MAINLAND DARE-
229 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND DARE COUNTY UNTIL 300 PM
EDT...

AT 229 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
MAINLAND DARE COUNTY...OR ABOUT 11 MILES SOUTH OF MANNS HARBOR...
MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STUMPY
POINT AT 235 PM EDT.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:18 PM EDTSpecial Marine WarningMHX42 min
May 22, 2:50 PM EDTSevere Thunderstorm WarningMHXDare25 min
May 22, 3:08 PM EDTSpecial Marine WarningMHX52 min
May 22, 3:49 PM EDTSevere Thunderstorm WarningMHXWashington41 min
May 22, 6:35 PM EDTSevere Thunderstorm WarningMHXMartin40 min
May 22, 6:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 22, 7:05 PM EDTFlash Flood WarningMHXPitt115 min
May 22, 7:23 PM EDTSevere Thunderstorm WarningMHXBeaufort37 min
May 22, 7:27 PM EDTFlash Flood WarningMHXBeaufort93 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.